Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On compact connected sets in Banach spaces


Authors: F. S. de Blasi and J. Myjak
Journal: Proc. Amer. Math. Soc. 124 (1996), 2331-2336
MSC (1991): Primary 47A52; Secondary 46B20, 54E52
MathSciNet review: 1363408
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\mathbf {E}$ be a separable strictly convex Banach space of dimension at least 2. It is shown that there exists a nonempty compact connected set $X \subset % \mathbf {E}$ such that the nearest point mapping $p_X:% \mathbf {E}\to 2^{% \mathbf {E}}$ is not single valued on a set of points dense in $\mathbf {E}$. Furthermore, it is proved that most (in the sense of the Baire category) nonempty compact connected sets $X\subset % \mathbf {E}$ have the above property. Similar results hold for the furthest point mapping.


References [Enhancements On Off] (What's this?)

  • 1. Juan Jorge Schäffer, Geometry of spheres in normed spaces, Marcel Dekker, Inc., New York-Basel, 1976. Lecture Notes in Pure and Applied Mathematics, No. 20. MR 0467256
  • 2. T. Shirota, On division problems for partial differential equations with constant coefficients, General Topology and its Relations to Modern Analysis and Algebra (Proc. Sympos., Prague, 1961) Academic Press, New York; Publ. House Czech. Acad. Sci., Prague, 1962, pp. 316–321. MR 0155076
  • 3. Tudor Zamfirescu, The nearest point mapping is single valued nearly everywhere, Arch. Math. (Basel) 54 (1990), no. 6, 563–566. MR 1052977, 10.1007/BF01188685

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47A52, 46B20, 54E52

Retrieve articles in all journals with MSC (1991): 47A52, 46B20, 54E52


Additional Information

F. S. de Blasi
Affiliation: Dipartimento di Matematica, Università di Roma II (Tor Vergata), Via della Ricerca Scientifica, 00133 Roma, Italy

J. Myjak
Affiliation: Dipartimento di Matematica, Università di L’Aquila, Via Vetoio, 67100 L’Aquila, Italy
Email: myjak@axscaq.aquila.imtn.it

DOI: https://doi.org/10.1090/S0002-9939-96-03689-1
Received by editor(s): April 21, 1992
Communicated by: Dale E. Alspach
Article copyright: © Copyright 1996 American Mathematical Society